PROMOTING ACCESS TO AFRICAN RESEARCH

South African Journal of Philosophy

Log in or Register to get access to full text downloads.

Remember me or Register



DOWNLOAD FULL TEXT Open Access  DOWNLOAD FULL TEXT Subscription or Fee Access

On the plurality of times: disunified time and the A-series

Ryan Nefdt

Abstract


In this paper, I investigate the nature of the metaphysical possibility of disunified time. A possibility that I argue presents unique problems for those who adhere to a strict A-theory of time, particularly those A-theorists who propose a presentist view. The first part of the paper discusses various arguments against the coherence of the concept of disunified time. I attempt to discount each of these objections and show that disunified time is indeed a possible and consistent topology of time. Then, I attempt to show that disunified time is a problem for a semantics based on the A-series since A-truthmakers are hard to come by in a universe of temporally disconnected time-series. Finally, I provide a novel argument showing that presentists should be particularly fearful of such a universe.

South African Journal of Philosophy 2013, 32(3): 249–260



http://dx.doi.org/10.1080/02580136.2013.837654
AJOL African Journals Online